Oklahoma, 2012

Hail in Oklahoma, June 3, 2012

June 3, 2012 · NWS TSA · 2 events in 1 county or zone

A warm front lifted slowly north across northeastern Oklahoma during the early morning of the 3rd. Thunderstorms developed near this boundary in the warm and moist atmosphere that was in place across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A warm front lifted slowly north across northeastern Oklahoma during the early morning of the 3rd. Thunderstorms developed near this boundary in the warm and moist atmosphere that was in place across the region. Large hail occurred with a few of the stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 2, 10:40 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 2, 10:40 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CDT SAT JUN 2 2012

.DISCUSSION...

THE 06Z TAF DISCUSSION CAN BE FOUND BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
MADE SEVERAL CHANGES TO THE 00Z FORECAST BASED ON THE LATEST SHORT
TERM GUIDANCE AND RADAR TRENDS. A LINE OF CONVECTION IN FAR W/NW
OK IS EXPECTED TO MOVE EAST OVERNIGHT...MAINLY DRIVEN BY ITS
OUTFLOW AND INCREASING LLJ. DATA INDICATES THAT THE REMNANTS OF
THIS SYSTEM WILL SWEEP EAST ACROSS NE OK AND POSSIBLY EVEN INTO NW
AR BY SUNDAY MORNING. IN ADDITION...A FEW ISOLATED STORMS MAY
DEVELOP ON THE EDGE OF THE CAP FROM NEAR TULSA SOUTHEAST TO FORT
SMITH BTWN 06Z AND 09Z...AND COULD ALSO BE IN THE VCNTY OF THE
OTHER NW AR SITES AS WELL. WILL DO A PREVAILING VCTS TO COVER THE
ISOLATED ACTIVITY AND THEN ATTEMPTED TO TIME THE COMPLEX WITH A
TEMPO FOR THE NE OK SITES. FUTURE TAF AMENDS CAN ADJUST THIS IF
NEEDED. SUNDAY SHOULD BE QUIET FOR THE MOST PART...WITH A CHANCE
OF STORMS INCREASING LATE IN THE DAY FOR NE OK AND NW AR.

LACY

&&

.PREV DISCUSSION... /ISSUED 946 PM CDT SAT JUN 2 2012/

DISCUSSION...
HIGH PLAINS CONVECTION CONTINUES TO BE SUPPORTED BY AN UPPER LEVEL
SHORTWAVE MOVING ACROSS THE ROCKIES THIS EVENING...WITH PROFILER
DATA SHOWING MODEST STRENGTHENING OF LOW LEVEL JET ACROSS WESTERN
OK/TX. WARM FRONT REFLECTED MAINLY IN DEW POINT ANALYSIS SLOWLY
LIFTING NORTH AND NOW APPEARS TO BE NEAR INTERSTATE 40. FRONTAL
POSITION AND SOME STRENGTHENING OF LOW LEVEL FLOW SUPPORT GOING POP
FORECAST FOR TONIGHT OF LOW CHANCES FROM ABOUT I-40 NORTH AFTER
06Z...AND NO CLEAR SIGNAL IN ANY SHORT RANGE GUIDANCE SUPPORTS
CHANGING ONE WAY OR OTHER. TEMPS FORECAST ALSO LOOKS REASONABLE AND
WILL NOT ISSUE AN UPDATE THIS EVENING.

PREV DISCUSSION... /ISSUED 630 PM CDT SAT JUN 2 2012/

DISCUSSION...

THE 00Z TAF DISCUSSION CAN BE FOUND BELOW.

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS SHOULD PREVAIL AT ALL SITES THROUGH THE NEXT 24
HOURS. THERE ARE CONFLICTING SIGNALS IN THE DATA REGARDING TSTORM
DEVELOPMENT AND COVERAGE TONIGHT...HOWEVER THE MAJORITY SUGGEST
ISOLATED COVERAGE AT BEST...MAINLY OVER NE OK BTWN 06Z AND 12Z AS
THE WARM FRONT NEAR THE RED RIVER LIFTS NORTH. GIVEN THE EXPECTED
LOW COVERAGE AND LOW CONFIDENCE IN ANY STORM AFFECTING A GIVEN TAF
SITE...WILL REMOVE THE PROB30 AND GO WITH A CONSERVATIVE VCTS FOR
THE NE OK SITES BTWN 06Z AND 12Z. LIGHT WINDS TONIGHT WILL BECOME
SRLY SUN PM AND WILL GUST ABV 15 KTS OVER ERN OK.

LACY

PREV DISCUSSION... /ISSUED 339 PM CDT SAT JUN 2 2012/

DISCUSSION...
PRESSURE FALLS ALONG THE LEE OF THE ROCKIES ARE INITIAL
INDICATIONS OF INFLUENCE OF WAVE THAT WILL BE ROTATING INTO THE
PLAINS TONIGHT INTO TOMORROW. THIS RESPONSE WILL BRING A WARM
FRONT NORTHWARD TONIGHT AND MOST LIKELY NORTH OF THE FORECAST
AREA BY SUNDAY AFTERNOON. SHOWER AND THUNDERSTORM CHANCES WILL
ACCOMPANY THE BOUNDARY AS IT LIFTS NORTHWARD WITH A FEW STRONG
STORMS POSSIBLE OVERNIGHT.

MODEL DATA ALL AGREE ON DEVELOPING STRONG INSTABILITY ACROSS THE
WARM SECTOR SUNDAY AFTERNOON...AND GIVEN CURRENT CONDITIONS SOUTH
OF THE FRONTAL BOUNDARY THIS SEEMS REASONABLE. THE STRENGTH OF THE
CAPPING INVERSION WILL BE KEY AS TO WHETHER THE CONVECTION WHICH
WILL DEVELOP SUNDAY AFTERNOON REMAINS IN VICINITY OF THE SURFACE
FRONTAL ZONE...OR CAN DEVELOP MORE SOUTHWARD WHICH WOULD BE NEEDED
FOR HIGHER PRECIP CHANCES ACROSS NORTHERN AREAS. A MORE LIKELY
SCENARIO IS A LARGE STORM COMPLEX DEVELOPS SUNDAY EVENING AND
DROPS SOUTHEASTWARD INTO EARLY MONDAY MORNING. THE WESTERN FLANK
OF THIS COMPLEX COULD IMPACT PORTIONS OF THE FORECAST AREA.

THE RESULTANT OUTFLOW BOUNDARY / SYNOPTIC FRONTAL BOUNDARY WILL
AGAIN PUSH SOUTH INTO THE AREA MONDAY AND RESIDE IN THE VICINITY
FOR SEVERAL DAYS. THE UPPER PATTERN WILL TRANSITION TO HIGH
AMPLITUDE RIDING THROUGH THE CENTRAL U.S. WHICH WILL LIMIT BOTH
UPPER FORCING AND SHEAR MAGNITUDES...WITH CONVECTION BECOMING DRIVEN
ON DAILY HEATING AND CONVERGE ON THE REMNANT SURFACE BOUNDARY. ALL
EXTENDED DATA THEN RESORT TO DEVELOPING AREAS OF HEAVY PRECIP
BENEATH THE UPPER RIDGING. THIS COULD BE VALID SHOULD ONE OR MORE
MCV/S DEVELOP AND PROVIDE LOCALIZED FORCING...OR THIS COULD BE
RESULT OF MODEL SCALE CONVECTIVE FEEDBACK. EITHER WAY CONFIDENCE
DROPS OFF NOTICEABLY WITH TIME AND LOW POPS CONTINUE.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  91  72  90 /  30  20  40  20
FSM   66  92  71  90 /  20  10  20  20
MLC   68  91  72  90 /  10  10  10  20
BVO   63  90  70  89 /  30  30  30  10
FYV   60  89  69  86 /  30  30  30  20
BYV   60  87  68  84 /  30  30  50  20
MKO   66  90  69  90 /  20  10  30  20
MIO   63  89  70  87 /  30  40  50  20
F10   67  90  70  89 /  20  10  20  20
HHW   68  92  71  92 /  10  10  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Jun 2, 3:56 PM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
456 PM CDT SAT JUN 2 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
456 PM CDT SAT JUN 2 2012

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DISCUSSION...
A WARM FRONT NEAR THE RED RIVER THIS AFTERNOON WILL LIFT SLOWLY
NORTH TONIGHT. A WEAK UPPER LEVEL WAVE MOVING IN NORTHWEST FLOW
WILL INTERACT WITH THAT WARM FRONT LATE TONIGHT LIKELY INITIATING
IN AT LEAST SCATTERED THUNDERSTORM DEVELOPMENT MAINLY NORTH OF
INTERSTATE 40. THE MAIN THREAT FROM THESE ELEVATED STORMS WILL BE
LARGE HAIL...WITH A LESSER THREAT OF DAMAGING WIND.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
SHOULD THUNDERSTORMS DEVELOP LATE TONIGHT...THOSE STORMS WILL
PERSIST FOR A TIME SUNDAY MORNING. GREATER LOW LEVEL MOISTURE AND
RESIDUAL BOUNDARIES FROM OVERNIGHT CONVECTION MAY IGNITE MORE
STORMS OVER NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SUNDAY
AFTERNOON AND EVENING...WITH A POSSIBLE THUNDERSTORM COMPLEX
TARGETING NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SUNDAY NIGHT.
THUNDERSTORMS DURING THAT TIME PERIOD WILL POSE A HIGHER SEVERE
WEATHER THREAT DUE TO GREATER ATMOSPHERIC INSTABILITY.

LOW THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST EACH
DAY NEXT WEEK AS A WEAK FRONTAL BOUNDARY REMAINS IN OUR VICINITY
AND SEVERAL UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 3, 12:41 AM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
141 AM CDT SUN JUN 3 2012

OKZ054-055-030730-
OSAGE OK-WASHINGTON OK-
141 AM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN OSAGE AND WASHINGTON

AT 141 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TALLANT...
MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...WOLCO...BARNSDALL...PERSHING...TALLANT...
NELAGONEY...OKESA...BARTLESVILLE...OCHELATA AND DEWEY.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3678 9581 3662 9582 3648 9617 3661 9633
      3690 9589
TIME...MOT...LOC 0641Z 226DEG 16KT 3661 9617
Special weather statement, Jun 3, 12:46 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
146 AM CDT SUN JUN 3 2012

OKZ061-062-030730-
MAYES OK-ROGERS OK-
146 AM CDT SUN JUN 3 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN MAYES AND NORTHERN ROGERS

AT 146 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
OOLOGAH...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...CLAREMORE...FOYIL...OOLOGAH...
BUSHYHEAD AND CHELSEA.

THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL.

LAT...LON 3636 9525 3627 9576 3641 9579 3641 9575
      3642 9580 3642 9581 3646 9582 3660 9545
      3660 9539
TIME...MOT...LOC 0646Z 238DEG 17KT 3639 9573

The radar

The Tulsa radar (KINX), 30 km away, was scanning. The volume nearest the first event began at 06:57 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rogers

When
June 3, 1:00 AM CST
Where
Rogers County, 2 mi S of Oologah
Measured
1.25 in hail
Reported by
Public
Coordinates
36.421, -95.700

Hail, Rogers

When
June 3, 1:20 AM CST
Where
Rogers County, 3.46 mi SW of Catale
Measured
0.88 in hail
Reported by
Public
Coordinates
36.540, -95.430

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 385390, 385391.